Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Having low energy and shallow breathing. Diabetic. Blood test shows Hemoglobin A1c = 6.1%. Concerned?

User rating for this question
Answered by

Practicing since : 1976
Answered : 1872 Questions
These are readings from my recent blood test. White blood cell count = 12.4 thousand/ul
Hemoglobin = 10.4 g/dl., Hematocrit = 32.2%, MCV = 74.9 fl., MCh = 24.1, RDW 17.5%, Absolute Neutrophils = 8655 cells/ul, Hemoglobin A1c = 6.1%, Iron total = 19 mcg/dl, Saturation = 5% (calc), Glucose = 156mg/d?. I have been having a bad time with low energy in the morning with shallow breathing, I have been on iron and vit. b12 but I'm not improving at all. I am diabetic and am trying desperately to control it with diet but I'm guessing I'm not doing too well. I have cut out all grains in my diet and eat only fresh fruits and veggies along with chicken, pork and some red meat. I've tried prescription meds as well as supplements and I don't seem to be getting any better. I have achalasia which causes me distress as well as acid reflux. I have mitral valve prolapse in case that matters. I seem to be controlling my blood pressure pretty well and I thought I was doing well with my sugar. I'm trying to live without acid reflux meds but can't seem to go without Tums. I sure could use some advice about my health because my day to day life is becoming a real challenge. I am seeing a doctor on a regular basis but 15 minutes with her doesn't give me much information or understanding. Should I be concerned about my blood tests beyond the type 2 diabetes and low iron (which I know is a big part of my problem)? Please advise
Posted Wed, 19 Jun 2013 in Blood Disorders
Answered by Dr. Rajiv K Khandelwal 1 hour later

Thank you for your query.

You have very correctly summarised your problems and even their solution. Though your hemoglobin is low it can be associated with your diabetic status which in turn can be affecting your other organs. Even though hemoglobin A1c level is good (this states your diabetic control over the past 3 months) your present glucose level is a cause for concern. It needs to be controlled with:
1. Exercise
2. Diet
3. Medicines
for which you need to sit down with your doctor and work out the details. Once diabetic starts getting controlled your "low energy" issue will start resolving. Your doctor will also guide you further on any further course of action or investigations that need to be done.

I hope I have answered your query to your satisfaction. Please feel free to revert back for any clarifications or if you would like to share more facts.

Wishing you all the best.


Rajiv K Khandelwal
Above answer was peer-reviewed by
Follow-up: Having low energy and shallow breathing. Diabetic. Blood test shows Hemoglobin A1c = 6.1%. Concerned? 18 minutes later
Ok, so I will get back on my Metformin until I can get in to see my dr. Thank you for your advice. I was hoping I could do this without the meds but I guess not.
Answered by Dr. Rajiv K Khandelwal 2 hours later

I appreciate that you have decided to start your medication. However it may require dose adjustment for which you should be in constant touch with your treating doctor.

I am happy that I have been of some help to you. In case you intend closing this query then please do give your review.

Wishing you all the best.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor